Turkish Journal of Anaesthesiology & Reanimation
CASE REPORT

Serotonin Syndrome after PACU Administration of Tramadol and Meperidine

1.

Department of Anaesthesiology, Albany Medical Center, New York, USA

2.

Albany Medical College, New York, USA

Turk J Anaesthesiol Reanim 2022; 50: 309-311
DOI: 10.5152/TJAR.2022.21355
Read: 189 Downloads: 73 Published: 01 August 2022

Serotonin syndrome, malignant hyperthermia, and neuroleptic malignant syndrome are life-threatening conditions with similar clinical presentations, all of which may occur in post-operative patients. The rarity of these conditions has limited their research as well as the ability to recognise and treat them effectively. We present the case of a 61-year-old male who developed altered mental status, respiratory distress, fever, and haemodynamic instability following post-operative administration of tramadol and meperidine. The differential diagnosis process and process of elimination were used to diagnose this patient with serotonin syndrome. Chart review was used to review the details of the case to write this report. Serotonin syndrome was eventually diagnosed in the context of the symptoms following the administration of 2 serotonergic agents. The patient’s symptoms improved with supportive care and did not recur. This case is one of the first published reports of serotonin syndrome resulting from an interaction between tramadol and meperidine, highlighting the importance of constant vigilance in the perioperative period when serotonergic agents are involved. The increased usage of serotonergic antidepressants and Enhanced Recovery After Surgery protocols calling for serotonergic analgesics represent a significant and underrecognised potential for serotonergic multidrug interactions to occur.

Cite this article as: Gray R, Moore A, Berry F, Afroze F, Cherukupalli D. Serotonin syndrome after PACU administration of tramadol and meperidine. Turk J Anaesthesiol Reanim. 2022;50(4):309-311.

Files
EISSN 2667-6370